Vaccines rarely cause anaphylaxis, according to a recently-published study from the Centers for Disease Control and Prevention.
Michael M. McNeil, MD, MPH, and colleagues searched the Vaccine Safety Datalink (VSD) databases to see who received one or more vaccines between Jan. 1, 2009, and Dec. 31, 2011.
They then reviewed patient data to find specific diagnostic codes and epinephrine prescriptions to identify potential anaphylaxis cases following any vaccine. These patients’ medical records were reviewed to confirm that they met standardized criteria for anaphylaxis that had been triggered by vaccination.
The researchers examined records from 17,606,500 visits for a total 25,173,965 vaccine doses administered. There were no deaths and only one patient was hospitalized. They found 33 confirmed cases of anaphylaxis after administration, a rate of only 1.31 cases per million vaccine doses.
“We identified no cases of anaphylaxis in children less than four years old. The median age of our case-patients was 17 years old with a range from 4 to 65 years old,” McNeil explained in a press release about the study.
Of the total 1,117 charts examined, 380 were identified as either anaphylaxis, possible anaphylaxis, or allergy, but only 135 of these cases were among children 5 years or younger. Upon further review, only two children under the age of 4-years-old demonstrated valid anaphylaxis symptoms but neither was attributed to a vaccine (one was caused by food allergies and the other by amoxicillin).
“Our study, which is based on a very large population receiving currently used vaccines, confirms the rarity of post-vaccination anaphylaxis overall and after specific vaccines,” McNeil said. Most of these cases (28 or 85%) also had pre-existing atopic disease including prior anaphylaxis, asthma and allergies – all of which are known risk factors for anaphylaxis.
Regardless, clinicians should always be prepared to treat symptoms of anaphylaxis. Although epinephrine is first-line treatment for anaphylaxis, researchers found it was administered in only 15 (45%) of these cases, caregivers instead preferring antihistamines and corticosteroids. Only three (9%) cases were documented to have been prescribed epinephrine auto-injectors, and only five (15%) were known to have been referred to an allergist or allergy clinic for follow-up.
“Vaccination is one of the best ways parents can protect infants, children and teens from 16 potentially harmful diseases. This is a good time to remind parents that vaccines are safe and effective – the odds of having an anaphylaxis-related reaction following the administration of a vaccine are very slim,” McNeil said.
1. McNeil MN, Weintraub MS, Duffy J, et al. Risk of anaphylaxis after vaccination in children and adults. JACI. 2015; DOI: http://dx.doi.org/10.1016/j.jaci.2015.07.048